Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Burlington, VT

May 18, 2017Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 18, 2017, 7:45 PM EDT for Rutland County, Vermont. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 7:45 PM EDT (23:45 UTC)
Expired
May 18, 2017, 8:45 PM EDT
In force
60 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rutland County, VT

The radar

The Burlington radar (KCXX), 117 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:45 PM EDTHAIL 0.75Fair Haven, VT
May 18, 7:52 PM EDTHAIL 0.25Castleton, VT
May 18, 8:03 PM EDTTSTM WND GST 68Wells, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:36 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WUUS51 KBTV 182345
SVRBTV
VTC021-190045-
/O.NEW.KBTV.SV.W.0011.170518T2345Z-170519T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
745 PM EDT THU MAY 18 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Rutland County in southern Vermont...

* Until 845 PM EDT

* At 745 PM EDT, a severe thunderstorm was located 7 miles west of
  West Pawlet, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Rutland, Castleton, Rutland City, Middletown Springs, Wallingford,
  Mt. Tabor, Rutland - Southern Vermont Airport, Poultney, Fair
  Haven, Clarendon, West Rutland, Ira, Wells, Pawlet, Poultney
  Village, Mount Tabor, Tinmouth, Shrewsbury, Danby and Lake St.
  Catherine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4330 7298 4331 7325 4355 7325 4357 7327
      4358 7330 4360 7329 4363 7331 4361 7337
      4357 7340 4362 7339 4375 7282 4338 7282
      4337 7285 4335 7285 4334 7287 4330 7287
      4330 7297 4329 7299
TIME...MOT...LOC 2345Z 259DEG 29KT 4339 7339 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
125 
WWUS51 KBTV 190022
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
822 PM EDT THU MAY 18 2017

VTC021-190045-
/O.CON.KBTV.SV.W.0011.000000T0000Z-170519T0045Z/
Rutland VT-
822 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN RUTLAND COUNTY...

At 822 PM EDT, a severe thunderstorm was located over Russellville,
moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Danby, Mount Tabor, Shrewsbury, Wallingford, Mt. Tabor, Mt. Holly,
Mount Holly, Tinmouth, Pawlet, Clarendon, Mendon, East Wallingford,
Belmont, Cuttingsville, Russellville, Danby Four Corners, South
Wallingford and North Shrewsbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4331 7319 4362 7282 4338 7282 4337 7285
      4335 7285 4334 7287 4330 7287 4330 7297
      4329 7299 4330 7298
TIME...MOT...LOC 0022Z 279DEG 46KT 4338 7288 

HAIL...1.00IN
WIND...60MPH
 
$$
RDeal
499 
WWUS51 KBTV 190041
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
841 PM EDT THU MAY 18 2017

VTC021-190050-
/O.EXP.KBTV.SV.W.0011.000000T0000Z-170519T0045Z/
Rutland VT-
841 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUTLAND COUNTY
WILL EXPIRE AT 845 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southern Vermont.

LAT...LON 4331 7319 4362 7282 4338 7282 4337 7285
      4335 7285 4334 7287 4330 7287 4330 7297
      4329 7299 4330 7298
TIME...MOT...LOC 0040Z 259DEG 29KT 4341 7269 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:55 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 18, 3:55 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
355 PM EDT Thu May 18 2017

.SYNOPSIS...
After another day of record heat, isolated strong to severe
thunderstorms are expected through this evening...with the primary
threat being gusty winds and hail. Much cooler and drier weather
arrives by midday Friday with some patchy frost possible by Saturday
morning. A warm front will produce scattered showers on Sunday
afternoon with temperatures returning to near normal.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 350 PM EDT Thursday... Severe thunderstorm watch number
237 in effect for entire cwa until 03z this evening. Vis sat
shows vertical cumulus development occurring across the western
dacks with radar just showing the first signs of convective
development near Tupper Lake. Expect coverage to increase this
aftn/evening as better dynamics arrive and the cap lifts.

Wind advisory continues until 03z with kmss gusting to 44 mph
last hour.

Forecast concern this evening will be areal coverage and
magnitude of convection...followed by temps. Expecting isolated
strong to locally severe storms to fire late this aftn along
pre-frontal trof and associated weak embedded 5h vort in the
flow aloft. The pre- storm environment this aftn/evening shows
CAPE values between 1500 to 2000 j/kg with a ribbon of enhanced
0 to 3 km/0 to 6 km shear values between 40 and 50 knots. This
instability/shear supports isolated/scattered cluster of storms
with some individual bowing line segments. The 1st round looks
to impact mainly the eastern Dacks...southern/central CPV...and
parts of central/southern and eastern VT between 20-00z this
evening. Expecting a few strong to severe storms in this time
period. Meanwhile...another broken line of showers/storms will
be approaching the SLV by 00z this evening. Still some
uncertainty with regards to amount of instability with cool lake
water impacting environment...along with impacts of upstream
convection stabilizing atmosphere. If environment can recover
enough btwn 00z-03z...expecting a broken line of strong storms
with some enhanced wind threat associated with very strong 925mb
to 850mb winds of 45 to 55 knots. These storms will weaken as
they enter the CPV around midnight tonight.

A very mild start to the evening expected with temps mainly in the
70s to near 80f in areas away from convection...but as strong cold
front swings across our region after midnight...expect temps to
quickly fall. By morning...expecting temps to range from the upper
40s slv/western dacks to lower 60s near VSF.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 350 PM EDT Thursday...sharp cold front is draped across
southern New England at 18z Friday with moderate low level caa
continuing across our cwa. Progged 850mb temps range between
10-12c around 12z...but fall between 2-4c by 18z
Friday...supporting nearly steady temps or falling during the
morning hours. Thinking clouds break up during the afternoon
hours and temps warm back into the mid 50s to lower 60s most
locations...but with breezy northwest will make for a chilly mid
May day. Some lingering mainly terrain drive rain showers are
possible from 12z to 16z...but rapid drying aloft...will quickly
dissipate showers by Friday afternoon.

Friday Night thru Saturday Night...1030mb high pres builds into the
region during this time period with dry conditions and cool temps.
Based on clear skies and winds decoupling in deeper protected
valleys...expect some patchy frost to develop. Best chances for
frost will be dacks and valleys of central/northern VT...including
the NEK. Will mention lows ranging from the mid/upper 20s NEK/SLK to
near 40F CPV/SLV. A nice day is expected on Saturday with plenty of
sunshine and slightly below normal temps.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 317 PM EDT Thursday...Upper level ridge and exiting
surface high pressure off the Atlantic seaboard will keep dry
conditions across the North Country to end the weekend with
increasing clouds ahead of our next system encroaching from the
west during the afternoon. Deep low pressure over southern
Ontario tracks eastward into central Quebec Sunday night through
Monday dragging a cold front through northern New York and
Vermont with showers developing late Sunday evening across
western areas and becoming widespread after midnight through
Monday as a weak wave of low pressure forms over the mid-
Atlantic states and rides northeast to the Gulf of Maine by
Monday night. In contrast to the previous forecast, the 12z
model suite indicates very little instability both at the
surface and aloft to support thunder so I've removed all
mention. Is a rumble or tow of thunder possible, sure. Just not
enough to justify it in the forecast.

Brief break in precipitation occurs Tuesday as we'll be in
between systems, with the next chance for showers and potential
thunderstorms coming Wednesday/Wednesday night as deepening low
pressure over Great Lakes Tuesday night tracks northeast through
the St. Lawrence Valley.

Temps through the period will be very seasonal with highs in
the mid 60s to low 70s, and lows in the mid 40s to low 50s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Primarily VFR conditions are expected
through 12Z Friday with 2 rounds of scattered showers and
thunderstorms this afternoon and evening briefly reducing
vsby/cigs to MVFR/IFR. After 12Z, there will be a gradual trend
towards MVFR as cigs lower behind a cold front passage. For
winds, gusty to locally strong south-southwest with gusts in the
20-35kt range persist through about midnight before shifting to
the west-northwest at 8-15kts.

Outlook...

Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight Chance SHRA...TSRA.
Sunday Night: VFR. Likely SHRA...TSRA.
Monday: MVFR. Likely SHRA...TSRA.
Monday Night: VFR. Slight Chance SHRA.
Tuesday: VFR. Slight Chance SHRA.

&&

.CLIMATE...
Max Temp Records for 5/18/17

KBTV...89 set in 1989
KMPV...90 set in 1962
K1V4...92 set in 1906
KMSS...90 set in 1962

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...Wind Advisory until 11 PM EDT this evening for NYZ026-027-087.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Taber
LONG TERM...Lahiff
AVIATION...Lahiff
CLIMATE...WFO BTV
Hazardous weather outlook, May 18, 3:54 AM EDT, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
354 AM EDT Thu May 18 2017

NYZ026-027-087-190800-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
354 AM EDT Thu May 18 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028>031-034-035-VTZ001>012-016>019-190800-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
354 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected to develop late
this afternoon and continue into the evening hours. A few of these
storms may become strong to severe with hail and strong winds as the
primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 6:43 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
643 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             ADDISON                 44.09N  73.30W
05/18/2017  M1.00 INCH       ADDISON            VT   PUBLIC

&&

EVENT NUMBER BTV1701914

TABER
Local storm report, May 18, 7:00 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
700 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             2 E ADDISON             44.09N  73.26W
05/18/2017  M0.75 INCH       ADDISON            VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1701915

TABER
Local storm report, May 18, 7:09 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
709 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     BARTON                  44.75N  72.18W
05/18/2017                   ORLEANS            VT   BROADCAST MEDIA

            TRACTOR TRAILER BLOWN OVER.

&&

EVENT NUMBER BTV1701916

VERASAMY
Local storm report, May 18, 7:27 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
727 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             2 NNE AU SABLE FORKS    44.47N  73.66W
05/18/2017  E0.25 INCH       CLINTON            NY   BROADCAST MEDIA

&&

EVENT NUMBER BTV1701917

VERASAMY
Local storm report, May 18, 7:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
728 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     BARTON                  44.75N  72.18W
05/18/2017                   ORLEANS            VT   BROADCAST MEDIA

            TREES DWON BLOCKING TRAIN TRACKS

&&

EVENT NUMBER BTV1701918

VERASAMY
Special weather statement, May 18, 7:28 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
728 PM EDT THU MAY 18 2017

NYZ035-VTZ008-009-017-018-190000-
Eastern Essex-Eastern Chittenden-Western Addison-Washington-Eastern
Addison-
728 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT ADDISON AND SOUTHWESTERN
WASHINGTON COUNTIES...

At 728 PM EDT, a strong thunderstorm was located over Panton, moving
east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middlebury, Vergennes, Westport, Ferrisburg, Cornwall, Weybridge,
Waltham, Salisbury, Bristol, Lincoln, Monkton, Waitsfield, Fayston,
New Haven, Panton, Granville, Port Henry, Addison, Hancock and
Warren.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
northern New York...and central, southern and northwestern Vermont.

LAT...LON 4387 7288 4390 7288 4388 7294 4397 7347
      4419 7347 4427 7279 4397 7278 4393 7282
      4386 7286
TIME...MOT...LOC 2328Z 265DEG 43KT 4411 7330

RDeal

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:03 PM EDTSpecial Weather StatementBTVCaledonia, Lamoille57 min
May 18, 5:29 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Lamoille, Orleans, Washington41 min
May 18, 5:36 PM EDTSpecial Weather StatementBTVWashington24 min
May 18, 5:41 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Orleans64 min
May 18, 5:49 PM EDTSpecial Weather StatementBTVAddison41 min
May 18, 6:07 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Washington53 min
May 18, 6:29 PM EDTSevere Thunderstorm WarningBTVAddison61 min
May 18, 6:55 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Orange, Washington65 min
May 18, 7:28 PM EDTSpecial Weather StatementBTVAddison32 min
May 18, 7:46 PM EDTSpecial Weather StatementBTVWashington29 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.